Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Austin/San Antonio, TX

April 9, 2020Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 2:54 PM CDT for Williamson County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2020, 2:54 PM CDT (19:54 UTC)
Expired
Apr 9, 2020, 3:30 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 10 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:16 PM CDTTSTM WND DMGTaylor, TXREPORTS OF POWER LINES DOWN AROUND THE CITY OF TAYLOR. GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KEWX 091954
SVREWX
TXC491-092030-
/O.NEW.KEWX.SV.W.0050.200409T1954Z-200409T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
254 PM CDT Thu Apr 9 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Williamson County in south central Texas...

* Until 330 PM CDT.

* At 253 PM CDT, severe thunderstorms were located along a line
  extending from near Holland to near Granger to near Hutto, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Taylor, Thrall, Granger Dam, Laneport, Noack, Hoxie, Waterloo, Hare
  and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3074 9727 3050 9717 3053 9747 3078 9740
TIME...MOT...LOC 1953Z 269DEG 37KT 3088 9747 3072 9750 3057 9760 

HAIL...<.75IN
WIND...60MPH
 
$$

BMW
1 follow-up statement
314 
WWUS54 KEWX 092007
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
307 PM CDT Thu Apr 9 2020

TXC491-092030-
/O.CON.KEWX.SV.W.0050.000000T0000Z-200409T2030Z/
Williamson TX-
307 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EAST CENTRAL WILLIAMSON COUNTY...

At 307 PM CDT, severe thunderstorms were located along a line
extending from near Holland to Granger Dam to near Taylor, moving
east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Taylor, Thrall, Granger Dam, Laneport, Noack, Hoxie, Waterloo, Hare
and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3074 9727 3050 9717 3053 9747 3078 9740
TIME...MOT...LOC 2007Z 269DEG 37KT 3088 9732 3072 9735 3057 9745 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Thu Apr 9 2020

.SHORT TERM (Tonight through Friday Night)...
Strong to severe storms are firing along a Burnet to Boerne line
early this afternoon and are tracking ENE at 35 mph. With the front
only partially enhancing the storms near and north of Llano, it is
assumed that the explosive storm growth has not fully taken place.
Rapid refresh models have struggle the past couple days on getting
storm initiation points even remotely accurate. Nevertheless we have
active storms, and will a assume watches and warnings are imminent
in the next hour.

Satellite derived layer Pwat imagery seems to suggest this activity
more rooted in a shortwave lifting NE from W Texas toward N-Central
TX, and an 18Z special sounding confirms the front has already
passed the DRT area. So by 4 pm, the front could be more closely
aligned with the lead orientation of the storm clusters. What
appears less likely is that heavy rainfall potential may not need
inclusion for the Hill Country, and some last minute PoP adjustments
may be warranted for the first period.

By 6 pm, the front should have caught up with the leading edge of
storm, and should have moved through most of the Austin/San Antonio
metro areas. Unfortunately some of the best ingredients of high CAPE
and strong shear will be available to potentially bring some of the
stronger hail and high winds to some of our higher population
densities. The storms should accelerate slightly as the front and
storm complex become aligned, so we are not expected much more than
1 inch from some of the stronger storms. East of the metro area this
evening, we may see some of the hail reports decrease while the wind
reports increase.

By 9 pm, the front should have been through all counties with some
residual rain and storm activity lingering into midnight over
southern counties. A tranquil night should resume after midnight
with the north winds cooling us down into the mid 50s to mid 60s.

More and more, models are trending drier in the wake of the this
evening's activity, so PoPs for Friday are cropped way back from the
blended guidance. There remains a potential for strong storms near
the Rio Grande, but surface based deep convection and anything more
than some small hail is not expected. By late Friday afternoon, the
surface winds turn SE over all of South Central TX; thus Friday
night could see better coverage, but perhaps not much of a boost in
storm strength through 12Z Saturday.

&&

.LONG TERM (Saturday through Thursday)...
The wet weather pattern continues on Saturday as a warm front pushes
into our area from the Gulf waters. Dew point temperatures in the
60s and 70s ahead of a dry-line over the northeast part of Mexico
will set the stage for scattered showers and thunderstorms over most
areas. By Saturday afternoon, the dry-line is forecast to shift to
the east as well as the shower and thunderstorm activity. Some of
these storms could be strong to severe, capable of producing large
hail and damaging wind gusts. In addition, locally heavy rain is
possible.

We may see a break on Saturday afternoon into the early evening
hours across the Rio Grande and Edwards Plateau. However, a second
round of showers and thunderstorms is expected on late Saturday
evening. Some storms could be strong to severe, as an upper level
system over northern Mexico slowly moves to the east and over our
Saturday night into Sunday. Some lingering showers and storms could
affect the northeast part of the Hill Country and areas along
Interstate 35 corridor on Sunday morning, however, weather should
clear from west to east on mid-late Sunday morning. Expect plenty of
sunshine for Sunday afternoon with highs in the mid 70s to mid 80s.

A strong cold front will push across the area on Sunday night into
Monday with lows in the 40s across the Hill Country to the lower 50s
across the Rio Grande. The cooler airmass remains over the area on
Monday with highs in the 60s for most area. Dry weather conditions
persist through the week with a warming trend expected
for the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  72  58  74  63 /  60  -   20  80  80
Austin Bergstrom Intl Airport  61  72  58  75  63 /  70  10  20  80  80
New Braunfels Muni Airport     63  73  58  76  62 /  70  10  20  80  70
Burnet Muni Airport            58  69  56  72  59 /  40  -   20  70  70
Del Rio Intl Airport           64  78  63  85  60 /  20  20  50  20  30
Georgetown Muni Airport        59  71  56  72  61 /  50  -   20  80  80
Hondo Muni Airport             64  75  60  79  60 /  30  20  40  50  60
San Marcos Muni Airport        61  73  58  75  62 /  70  10  20  80  80
La Grange - Fayette Regional   63  73  58  77  66 /  90  10  20  80  80
San Antonio Intl Airport       64  74  60  77  63 /  60  10  20  60  70
Stinson Muni Airport           65  74  60  78  64 /  60  10  20  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...17
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 8:32 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
832 AM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-101345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
832 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and storms are forecast late this
afternoon and evening along a cold front. There is an Enhanced
Risk of severe storms east of a line Llano to Eagle Pass while a
Slight Risk extends farther west to near Del Rio and Junction. The
most intense severe storms will have the potential to produce large
hail 2 inches in diameter or greater as well as damaging wind gusts
of 70 mph or greater. In addition, isolated pockets of heavy rainfall
are possible, which could lead to flooding. Frequent cloud to ground
lightning is likely in these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Special weather statement, Apr 9, 12:30 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1230 PM CDT Thu Apr 9 2020

TXZ186-188-091830-
Gillespie TX-Kerr TX-
1230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 130 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerr Wildlife Management Area, or 22 miles north of Vanderpool,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Ingram, Hunt, Cherry Spring, Mountain Home, Tivydale,
Waltonia, Kerr Wildlife Management Area and Harper.

LAT...LON 3018 9883 2996 9963 3009 9970 3029 9938
      3029 9930 3033 9930 3050 9903 3050 9900
TIME...MOT...LOC 1729Z 240DEG 34KT 3007 9959

BMW
Special weather statement, Apr 9, 1:18 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CDT Thu Apr 9 2020

TXZ171-172-091915-
Llano TX-Burnet TX-
118 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHWESTERN BURNET
COUNTIES UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cherokee to Cherry Spring. Movement was east at
45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Buchanan Lake Village, Highland Haven, Castell, Field
Creek, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
Lake Victor, Prairie Mountain, Baby Head, Stolz and Sunnylane.

LAT...LON 3063 9819 3050 9896 3092 9896 3092 9845
      3093 9841 3095 9842 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9798
TIME...MOT...LOC 1818Z 261DEG 41KT 3097 9873 3047 9902

BMW
Special weather statement, Apr 9, 2:11 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
211 PM CDT Thu Apr 9 2020

TXZ171>173-192-092015-
Williamson TX-Llano TX-Burnet TX-Travis TX-
211 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHWESTERN
TRAVIS...SOUTHEASTERN LLANO AND BURNET COUNTIES UNTIL 315 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inks Lake State Park, or near Buchanan Dam, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Burnet, Marble Falls,
Kingsland, Bertram, Anderson Mill, Serenada, Buchanan Dam, Leander,
Lago Vista, Granite Shoals, Horseshoe Bay, Meadowlakes, Liberty Hill,
Jarrell, Florence and Highland Haven.

LAT...LON 3091 9783 3087 9763 3085 9757 3044 9774
      3052 9846 3103 9833 3103 9791
TIME...MOT...LOC 1911Z 269DEG 32KT 3073 9836

BMW
Special weather statement, Apr 9, 2:30 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 PM CDT Thu Apr 9 2020

TXZ189-190-206-092015-
Comal TX-Blanco TX-Kendall TX-
230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLANCO...CENTRAL
KENDALL AND NORTHWESTERN COMAL COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut Grove, or near Boerne, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Boerne, Blanco, Canyon Lake, Walnut Grove, Guadalupe River State
Park, Kendalia, Kreutzberg, Spring Branch, Welfare, Twin Sisters,
Nelson City, Bergheim, Sisterdale, Crown and Honey Creek State
Natural Area.

LAT...LON 2986 9825 2979 9878 2992 9882 3015 9832
TIME...MOT...LOC 1929Z 251DEG 34KT 2988 9874

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:30 PM CDTSpecial Weather StatementEWXGillespie, Kerr60 min
Apr 9, 1:18 PM CDTSpecial Weather StatementEWXBurnet, Llano57 min
Apr 9, 2:11 PM CDTSpecial Weather StatementEWXBurnet64 min
Apr 9, 2:23 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson52 min
Apr 9, 2:30 PM CDTSpecial Weather StatementEWXKendall45 min
Apr 9, 2:48 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis42 min
Apr 9, 2:59 PM CDTSpecial Weather StatementEWXWilliamson61 min
Apr 9, 3:23 PM CDTSpecial Weather StatementEWXDimmit52 min
Apr 9, 3:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Williamson62 min
Apr 9, 3:30 PM CDTSpecial Weather StatementEWXHays45 min
Apr 9, 3:48 PM CDTSevere Thunderstorm WarningEWXHays27 min
Apr 9, 4:11 PM CDTSpecial Weather StatementEWXDimmit49 min
Apr 9, 5:33 PM CDTSpecial Weather StatementEWXFrio57 min
Apr 9, 5:46 PM CDTSevere Thunderstorm WarningEWXFrio44 min
Apr 9, 6:00 PM CDTSevere Thunderstorm WarningEWXFrio, Medina30 min
Apr 9, 6:24 PM CDTSpecial Weather StatementEWXMedina66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.